Texas, 2018Hail and Damaging Wind in Texas, June 22, 2018
June 22, 2018 · NWS LUB · 2 events in 1 county or zone
A mesoscale convective system (MCS) developed over the Texas Panhandle and moved east during the late afternoon and evening hours of the 22nd. However, a very hot and deeply mixed atmosphere had developed from east-central New Mexico into the extreme southwestern Texas Panhandle creating an unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective system (MCS) developed over the Texas Panhandle and moved east during the late afternoon and evening hours of the 22nd. However, a very hot and deeply mixed atmosphere had developed from east-central New Mexico into the extreme southwestern Texas Panhandle creating an unstable atmosphere. Isolated thunderstorms developed initially in eastern New Mexico before moving into the extreme southwestern Panhandle. A couple of these storms became severe while in Parmer County producing severe winds and quarter size hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 22, 5:45 PM CST, 35 minutes earlier.
Area forecast discussion, Jun 22, 5:45 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
645 PM CDT Fri Jun 22 2018
.AVIATION...
The biggest question is whether or not convection currently moving
across the Texas Panhandle will affect any of the TAF sites later
this evening. The bulk of the thunderstorms should stay north of
the terminals, though activity from Friona to north of Clovis
could come close to KPVW and KCDS, if it can maintain itself.
This is less than certain, so have kept any mention out of the
TAFs for now, but will watch closely and amend as necessary.
Outside of any storm impacts, VFR should prevail through this
evening and southerly winds should gradually weaken, particularly
after sunset. Following a thunderstorm complex moving by to our
north, an outflow aided front should move through the terminals
late tonight into Saturday morning, though the exact timing of
the FROPA is tough to pinpoint as it will largely depend on how
strong a push it gets from the convective outflow. Regardless,
lighter northerly to easterly winds should overspread the
terminals by Saturday afternoon. There could even be a period of
MVFR ceilings early Saturday, though confidence in this is too low
to include explicitly in the TAFs attm.
&&
.PREV DISCUSSION... /issued 244 PM CDT Fri Jun 22 2018/
DISCUSSION...
Remnants of an outflow boundary from a complex that pushed through
OK through the morning hours is currently bisecting the FA from
northwest to southeast. While there is very evident surface
convergence it is no match for overhead subsidence. CU has tried
to develop along the boundary through the morning but has since
given up. Our chances for rain are not fully gone, however, as at
least parts of the FA could see showers and thunderstorms later
this evening as convection develops over the Raton Mesa and pushes
southeastward under the influence of northwesterly flow aloft.
These storms could push as far east as the southern Rolling Plains
by the mid to late evening as a shortwave moves overhead allowing
heights to fall over much of the FA.
A "cold" front will follow in overnight into tomorrow and will help
lower highs tomorrow afternoon by a couple of degrees (low to upper
90s instead of low 100s across many portions of the FA). Southerly
surface flow will return fairly quickly by early Sunday as a surface
low develops over southeastern CO/northwestern NM ahead of upper
troughing pushing southward across the foothills of the central
Rockies. With this temps will once again rise to the century mark.
Another weak cold front will follow by Monday morning. This front
will initially be dry. Some convection will be possible across its
remnants late Monday into early Tuesday as surface winds quickly
return to the southeast allowing moisture return to interact with
what is left of the frontal boundary.
After Tuesday heights are expected to rise as high pressure
dominates. How much the high affects us is in question as the ECMWF
builds the high over the southern half of the CONUS with a trough
digging southward across the west coast by late week while the GFS
has a much weaker ridge with upper flow being out of the southwest.
The GFS solution would be more friendly in terms of precip chances
and high temps while the ECMWF would only spell hot conditions mid
to late next week.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
23
Hazardous weather outlook, Jun 22, 10:43 AM CST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1143 AM CDT Fri Jun 22 2018
TXZ021>044-230445-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1143 AM CDT Fri Jun 22 2018
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This Afternoon and Tonight
Later today and tonight, a few strong thunderstorms may develop
over the western Panhandle and eastern New Mexico and approach the
northwestern South Plains with strong wind gusts to 50 mph and
small hail possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
In the hours before
Special weather statement, Jun 22, 5:36 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Lubbock TX
636 PM CDT FRI JUN 22 2018
TXZ021-230000-
Parmer TX-
636 PM CDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BAILEY AND PARMER
COUNTIES UNTIL 700 PM CDT...
At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Bovina, or 11 miles southwest of Friona, moving east
at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Friona, Bovina, Farwell, Lazbuddie, Oklahoma Lane, Lariat, Rhea and
Black.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3475 10263 3457 10254 3431 10264 3431 10304
3474 10304 3475 10296
TIME...MOT...LOC 2335Z 281DEG 34KT 3457 10291Thunderstorm Wind, Parmer
- When
- June 22, 6:20 PM CST
- Where
- Parmer County, 2 mi NE of Friona
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.651, -102.705
A Texas Tech University West Texas mesonet site near Friona measured a wind gust to 65 mph.
Hail, Parmer
- When
- June 22, 7:18 PM CST
- Where
- Parmer County, 8 mi W of Lazbuddie
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.380, -102.760
A report from the public indicated hail to the size of quarters eight miles west of Lazbuddie.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 22 to 23, 20182 deaths · 6 events
- Tornadoes and Damaging Winds in Alabama, June 22, 20183 injured · $2,000 · EF2 · 25 events
- Damaging Winds in Mississippi, June 22, 20181 injured · $589,000 · 55 kt wind · 8 events
- Hail and Damaging Winds in Virginia, June 22, 2018$134,000 · 1 in hail · 20 events
- Flash Flooding and Hail in Arkansas, June 22 to 24, 2018$58,000 · 1.25 in hail · 34 events
- Tornado and Damaging Winds in Georgia, June 22, 2018$119,000 · EF0 · 19 events
- Hail and Damaging Winds in Oklahoma, June 22 to 23, 2018$32,000 · 1.25 in hail · 42 events
- Damaging Winds in Tennessee, June 22, 2018$120,000 · 70 kt wind · 5 events
- Tornado and Flood in Texas, June 22, 20181 injured · EF0 · 40 events
- Damaging Winds in Virginia, June 22, 2018$40,000 · 60 kt wind · 10 events
- Flash Flooding and Flooding in Virginia, June 22, 2018$10,000 · 24 events
- Hail and Damaging Winds in Louisiana, June 22, 2018$24,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751842, 751843.